Hyperthyroidism

Hi was wondering if anyone could help me understand what is going on? Basically I have a underactive thyroid (first diagnosed 25 years ago) and it has always been quite stable and controlled by my GP. Just after Christmas I started to feel very unwell and blood tests revealed i was over active. Cutting a long story short my thyroxine was reduced from 150 to 100 to 50 to quickly and I ended up in hospital where a doctor told me to go back up to 100 and to have blood tests every 2 weeks. This was 5 weeks ago and I have since been to see an endo. My blood test 2 weeks ago was T4 29 TSH 1.36 But my results today were T4 33 TSH 0.7 . So it's gone up again. I was really expecting it to have come down alittle. I no way feel as bad as I did 5 weeks ago (I think I had nearly every symptom of hyperthyroidism then!), but I still feel anxious and my arms and legs feel achy and weak and my ankle bones hurt.

Can anyone please give me any advice? This is really getting me down now. Thanks

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

10 Replies

oldestnewest
  • Jackiep68 - if you have Hypothyroidism there's no way your thyroid can go over active. It's not possible. However, you can be over medicated which would give a high FT4. Or if you have autoimmune thyroid disease aka Hashimoto's, then the fluctuations of the antibodies can cause fluctuations in symptoms and test results when the antibodies have attacked and cause a hormone dump.

  • Sorry my mistake.... just realised what I've put. I'm not explaining this well. Years ago I originally had an over active thyroid, had radio active iodine which made me go under active and therefore have been on thyroxine ever since. Do you think it's a case of being over medicated like you say then? What is Hashimotos? Thanks for the reply

  • Jackiep68,

    Do you have autoimmune thyroiditis (Hashimoto's)?

    Do you take biotin supplements or a B Complex vitamin which can interfere with the FT4 test?

  • Thanks for the reply. I don't know anything about Hashimotos but I keep seeing it!! I don't take any supplements. I think I have what you call graves??

  • Jackiep68,

    Autoimmune hypothyroidism is caused by Hashimoto's and autoimmune hyperthyroidism is caused by Graves. Graves patients often have elevated thyroid peroxidase antibodies which cause Hashimoto's.

    I think your endo will have to investigate further to see whether you have become thyrotoxic due to Graves flaring up or whether you've had a Hashimoto's flare up causing a hormone dump and transient hyperthyroidism. A third possibility is that you have developed a hormone secreting thyroid nodule. In the meantime your Levothyroxine dose needs reducing in 25mcg increments so your FT4 can drop back into range.

  • Thanks alot. That's really helpful. I have another endo appointment next week so I'll ask alot more questions! Just want to get back to feeling normal again!

  • If you want to know a bit more about thyroid problems, a good place to start is the Thyroid UK website at

    thyroiduk.org.uk/tuk/index....

    That may help you decide what questions to ask your endo.

    You say you don't take any supplements. Ask your endo about testing to see if you need anything - most of us do. Thyroid medication works best if vitamin and mineral levels are good. Going gluten free also helps many of us.

  • Thanks ill do that. Thanks for the advice

  • Jackiep68,

    Will you write a new post updating us after your appointment? It would be interesting to find out what's going on. I hope you feel better soon.

  • Thanks so much. I'll post again soon hopefully with positive news.

You may also like...